Association between Hormonal Contraception and Injuries Induced by Human Papillomavirus in the Uterine Cervix.
Rev Bras Ginecol Obstet. 2018 Apr ;40(4):196-202. Epub 2018 Apr 27. PMID: 29702717
Lia Karina Volpato
OBJECTIVE: To evaluate the association between hormonal contraception and the appearance of human papillomavirus HPV-induced lesions in the uterine cervix of patients assisted at a school outpatient clinic - ObGyn outpatient service of the Universidade do Sul de Santa Catarina.
METHODS: A case-control study, with women in fertile age, performed between 2012 and 2015. A total of 101 patients with cervical lesions secondary to HPV were included in the case group, and 101 patients with normal oncotic colpocytology, in the control group. The data were analyzed through the Statistical Package for the Social Sciences (SPSS, IBM Corp. Armonk, NY, US) software, version 24.0, using the 95% confidence interval. To test the homogeneity of the proportions, the chi-square (χ) test was used for the qualitative variables, and the Student t-test, for the quantitative variables.
RESULTS: When comparing the occurrence of HPV lesions in users and non-users of combined oral contraceptives (COCs), the association with doses of 0.03 mg or higher of ethinylestradiol (EE) was observed. Thus, a higher probability of developing cervical lesions induced by HPV was identified (odds ratio[OR]: 1.9 = 0.039); and when these cases were separated by the degree of the lesion, the probability of these patients presenting with low-grade squamous intraepithelial lesion was 2.1 times higher ( = 0.036), but with no impact on high-grade squamous intraepithelial lesions and the occurrence of invasive cancer. No significant differences were found in the other variables analyzed.
CONCLUSION: Although the results found in the present study suggest a higher probability of the users of combined hormonal contraceptives with a concentration higher than 0.03 mg of EE to develop low-grade intraepithelial lesions, more studies are needed to conclude causality.